Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Does Valparin cause high BP and cholesterol? Is lack of sleep causing epilepsy stroke?

User rating for this question
Very Good
Answered by

Neurologist
Practicing since : 2001
Answered : 502 Questions
Question
Hi, I am 33 years old (weight 82 Kg) and suffering from epilepsy stroke since almost last 10 years.. Initially frequency was very less (in 1999, 2003, 2007, 2009) but in 2011 i had total 3 epileptic attacks within 6 months of span.. Initially i was taking valparin chrono 300 1-0-1.. Before 5 days my doctor change the dose from 300mg to 500mg (1-0-1) due to recent attack..
In 2010, my BP was found high and therefore i am taking Ramistar 5 (1-0-0) and Prolomat Xl 25(0-0-1). I have also problem of high cholesterol (slightly above border line) and for the same i am consuming Fibator 145 (0-0-1)
My queries are as follows
(1) All this problem of high BP and cholesterol are because of valparin chrono medicine???
(2) My neurologist says that because of lack of sleep i have epilepsy attack.. but i am taking regular sleep of around 7 hours..
(3) What are the other side effects of epileptic drug valparin chrono 500.. I feel very sleepy since i have increased the dose...
(4) During the last attack, i have some symptoms like lost of conciseness and therefore i took Melpez (1 mg) in sos as suggested by my neurophysicion.. then also within 10 minutes i got an attack.. I took it with water... but later on i heard that i have to keep it below tongue.. is it so? Is there any different technique to take this medicine
(5) My family doctor suggested me to do test scapt and valparin level in body to check effectiveness of medicine.
(6) how to get rid of this problem.. I have tired sentimentally as i have responsibility of two children, parents and wife on me...
Kindly suggest reply..
Regards

Posted Sun, 22 Apr 2012 in Epilepsy
 
 
Answered by Dr. Shiva Kumar R 49 minutes later
Hello

Thanks for the query.

Based on the information provided to me, I think you have multiple problems like epilepsy, obesity, cholesterol and hypertension.

Valparin Chrono is a good medicine for Primary generalized epilepsy. However it has side effects like weight gain. However it does not cause high BP and cholesterol. However these may occur due to obesity caused by Valparin.

Primary generalized epilepsy most commonly occurs with changes in the sleep patterns, even if the total duration of it is normal. So regular sleep is more important than the duration of sleep.

Drowsiness after increasing the dose of Valparin is common temporary side effect and usually settles down within a week. Regarding the use of Melpez in emergency, action of it is faster if you use it sub lingual than oral as it bypasses the liver.

Blood level is required to see if the drug is in therapeutic level or not and helps in adjusting the dose of the medicine. If drowsiness is due to high blood levels one will have the option to reduce the dose if required.

Regarding the last query, I personally feel you have a genetic epilepsy which requires treatment for a long time, sometimes life long. Valparin is the best medicine for this kind of epilepsy. However you are having problems with the medicine like obesity and related side effects. You need to discuss this option with your Neurologist and think of the options like change over of the medicines if possible.

I am sorry you are dealing with this frustrating concern and I hope you can find yourself in better health soon with the help of your Epileptologist.

I thank you again for the query. I hope you found my response to be helpful and informative. I you have any additional concerns I would be happy to address them.

Sincerely,

Dr Shiva Kumar R
Consultant Neurologist & Epileptologist
Above answer was peer-reviewed by
 
Follow-up: Does Valparin cause high BP and cholesterol? Is lack of sleep causing epilepsy stroke? 22 hours later
Sir,
thanks for your quick reply.. i have following doubts in answer
1. What do you mean by sleep pattern? I understood that total 8 hours from 10 PM to 6 AM is sleep pattern.. OR total 8 hours in a day OR sound sleep even of 5 hours??

2. During the last epileptic attack i have good sound sleep even no stress, then what could be the reason?


3. As per your suggestion as well as by my nero physion Dr. Anirudh Apte, valparin is good medicine and i am consuming it since last 10 years, then also i am facing this problem repeatedly. so what do you suggest whether i have to go for blood check up or not to know impact of medicine (as it is suggested by our family physician)

4. What you are suggesting other than medicine to avoid this

3. What is the Genetic Epilepsy ?? Is it because of hereditary
 
 
Answered by Dr. Shiva Kumar R 2 hours later
Hello.

Thanks for the query.

Regarding the sleep patterns, I would say one set pattern/time for going to sleep and waking. One such example is the time to go to bed. Frequent change in timings disrupts the sleep and increases the risk for seizures to recur.

If there was no sleep disruption, possible reasons could be ineffective and inadequate dose of the medicine. Taking the medicine regularly in proper time is another important issue which needs attention. Checking the drug levels will be an good option for you.

Other medicines which can be used for your kind of epilepsy is Levetiracetam, Lamotrigine and Zonisamide.

Lastly genertic epilepsy means abnormality in the genes. Most of the genetic epilepsies are not hereditary except few.

I thank you again for the query. I hope you found my response to be helpful and informative. I you have any additional concerns I would be happy to address them.

Wish you good health.

Sincerely,

Dr Shiva Kumar R
Consultant Neurologist & Epileptologist
Above answer was peer-reviewed by
 
Follow-up: Does Valparin cause high BP and cholesterol? Is lack of sleep causing epilepsy stroke? 25 hours later
Thanks for your quick reply....

Sir, which medicine you suggest best suitable out of all Levetiracetam, Lamotrigine, Zonisamide and valparin chrono 500.. If you suggest any one kindly suggest dosage (i.e. 300/500 mg??) also..

Thanks sir once again for your kind concern...
 
 
Answered by Dr. Shiva Kumar R 25 hours later
Hello and Thanks for the query

Best medicine of those mentioned above would be Valparin followed by Lamotrigine. Zonisamide and levetiracetam are only best as add on drugs. You should XXXXXXX your doctor to get them prescribed in appropriate dosages. Please consult your treating doctor for choosing the best medicine suitable to you.

Since this is an online forum and is only meant to give you medical information, this is in no way a substitute to a physical consultation, it would be unethical and against the law to prescribe medicines.

I thank you again for the query. I hope you found my response to be helpful and informative. I you have any additional concerns I would be happy to address them.

Wish you good XXXXXXX

Sincerely,

Dr Shiva Kumar R
Consultant Neurologist & Epileptologist
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor